Alert archive / Colorado / Special Weather Statements in 2022

Special Weather Statement, NWS Pueblo, CO

August 19, 2022Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 19, 2022, 4:21 PM MDT for Teller County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 4:21 PM MDT (22:21 UTC)
Expired
Aug 19, 2022, 5:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
40

County Teller County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS85 KPUB 192221
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Fri Aug 19 2022
 
COZ081-082-084-085-192300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
421 PM MDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Teller and
northwestern El Paso Counties through 500 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles northwest of Colorado Springs, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Divide around 430 PM MDT.

Other locations in the path of this storm include Woodland Park,
Green Mountain Falls, Crystola, Chipita Park and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3891 10528 3901 10526 3906 10492 3885 10497
TIME...MOT...LOC 2220Z 271DEG 12KT 3896 10519 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:11 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 19, 3:11 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT Fri Aug 19 2022

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM MDT Fri Aug 19 2022

Key Messages:

1) Rain showers and thunderstorms will increase in coverage
tomorrow, especially over the mountains.

2) Temperatures will drop to below average values for this time of
year tomorrow.

Tonight... The short term period will start with active weather and
then become more quiet weather wise. Synoptically, the flow still
remains messy, with a large trough over the eastern US, and ridge of
high pressure over the western US. Within this ridging flow though,
a fading short wave will be passing over the southeastern Colorado
region this evening. This wave will provide an uptick in synoptic
lift, and increased flow aloft, so stronger orographic lift will
also be taking place. With the increased support, and moisture still
in place over the region, scattered rain showers and thunderstorms
will be ongoing during the early evening, particularly over the
mountains, but will dissipate throughout the night as meaningful
instability wanes across the region. A cold front is also expected
to be dropping southward during the evening hours. This will
initiate thunderstorms during the afternoon, but any precipitation
with that is also expected to dissipate during the evening as
instability lessens. Throughout the rest of the night, conditions
are expected to become dry across southeastern Colorado. As for
temperatures across the region, values will hover around normal for
this time of year. The eastern plains will cool into the upper 50s
to low 60s, the valleys dropping into the mid 40s to low 50s, and
the mountains falling into the upper 30s to 40s.

Tomorrow... For the start of the weekend, active weather is
anticipated to increase again. The overall synoptic pattern isn't
expected to change much, with the trough over the eastern US and the
ridge of high pressure over the western US. Within this flow though,
two smaller synoptic features will influence the region. One is
another approaching shortwave drifting to the southeast, and the
other is remnants of a tropical wave approaching from the south.
Confidence in these features influencing the area is high, as strong
agreement between SREF and HREF models is evident. These two waves
will increase the synoptic ascent, and orographic lift, across the
region. Moisture will also still be in place, with a modest uptick
in mid level moisture arriving with the tropical wave. With the
increase in synoptic support, orographic lift still present, and
moisture in place, more rain showers and thunderstorms are expected.
The mountains are expected to see the greatest coverage of
precipitation, with numerous to widespread rain showers and
thunderstorms during the day. As the systems push around the
southeastern Colorado region, precipitation is expected to be pushed
off the higher terrain features. Given this, the mountain valleys
are expected to see scattered to numerous rain showers and
thunderstorms during the day. With the better synoptic support, some
precipitation will become pushed out across the eastern plains,
where isolated to widely scattered rain showers and thunderstorms
are expected; areas closer to higher terrain features will have the
best chances for precipitation. Looking at temperatures, thanks to
the cold front Friday evening and increasing cloud cover, values
will be below average across the region. The eastern plains will
warm into the upper 70s to low 80s, the valleys reaching into the
60s, and the mountains rising into the 40s to mid 50s.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM MDT Fri Aug 19 2022

Key Messages:

1) Cooler with more widespread precipitation over and near the
   higher terrain through Monday.

2) Warmer and drier mid week with potential for another monsoonal
   surge by next weekend.

Saturday night-Monday night...Latest models continue to indicate
weak flow aloft across the region into Monday with upper level
ridging building across the Desert SW into the Intermountain West,
as sub-tropical moisture across old Mexico moves north and east into
the Rockies and Southern High Plains. Models also continue to trend
further south with the best available moisture and lift associated
with the subtropical moisture plume, leading to less expected QPF
across the area, especially the southeast plains, as compared to
earlier model projections. With that said, current models continue to
support scattered to numerous showers and thunderstorms over and
near the higher terrain both Saturday afternoon and evening and
again Sunday afternoon and evening, as the monsoonal plume moves
across the Rockies. Further east across the plains, easterly
upslope flow looks to keep temperatures below seasonal levels into
early next week, as well as keeping instability low across the
plains. With the weak flow aloft, locally heavy rainfall and the
potential for flash flooding will remain possible through Monday,
generally west of the I-25 Corridor. As stated earlier, temperatures
look to be generally below seasonal levels with highs in the 70s
to lower 80s across the lower elevations, and mainly 50s and 60s
across higher terrain.

Tuesday-Friday...Upper level ridging builds back over the central
Rockies through the middle of next week, before being pushed south
of the area by the end of next week, as westerly flow develops
across the Northern Tier. This pattern will support temperatures
warming back to seasonal levels along with drier conditions,
especially over the plains, through the middle of the work week,
before more monsoonal moisture works back into the region for the
end of the week into next weekend. With enough residual moisture and
warming temperatures, isolated to scattered diurnal showers and
storms will remain possible for areas over and near the higher
terrain, though with less available moisture, storms will be higher
based and less efficient rain makers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 310 PM MDT Fri Aug 19 2022

KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours
at all three TAF sites. Rain showers and thunderstorms will continue
in coverage around all three TAF sites this afternoon and evening,
especially for KALS and KCOS. Strong outflow winds, lightning, and
heavy rainfall will continue to be the primary hazards from any of
the precipitation cores. Conditions under these precipitation cores
could drop to MVFR or lower in strong cores. Precipitation will
decrease in coverage during the overnight hours, but will increase
again tomorrow afternoon for all three TAF sites. Otherwise, winds
will remain gusty this afternoon and decrease this evening, and
become light and mostly variable. Mid to high level clouds will
persist through this forecast period. Low level clouds are still
expected to increase tomorrow morning for all three TAF sites, with
highest confidence for KCOS and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...MW
AVIATION...SIMCOE
Hazardous weather outlook, Aug 19, 11:41 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Fri Aug 19 2022

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Fri Aug 19 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop across the
mountains, valleys, and along the I-25 corridor this afternoon and
late into the evening. Isolated storms will be possible across the
eastern plains this evening. The primary hazards from
thunderstorms will be localized wind gusts around 40 mph,
lightning, and brief moderate to heavy rainfall. Flash flooding
will be possible over burn scar areas, with the Spring burn scar
the most likely at risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain and flash flooding will be possible on both Saturday
and Sunday, with the highest risk being Saturday afternoon over
the eastern mountains. Post frontal winds will interact with
monsoonal moisture setting up a higher chance for flash flooding
over flash flood prone areas. Lighting will be a risk as well. The
thunderstorms chances, primarily over the mountains, continue
ever day through the rest of the extended forecast. Each day
present another chance for flash flooding and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

SIMCOE/SKELLY

In the hours before

Special weather statement, Aug 19, 3:38 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
338 PM MDT Fri Aug 19 2022

COZ086-089-093-192215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
338 PM MDT Fri Aug 19 2022

...Strong gusty outflow winds will affect northwestern Otero,
southwestern Crowley and southeastern Pueblo Counties through 415 PM
MDT...

At 336 PM MDT, strong gusty winds of 45 to 55 mph were occurring
across Pueblo and Crowley counties. This area of strong winds will
continue to move southeast at 20 mph and affect eastern and southern
Pueblo county, and most of Crowley and Otero counties.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Boone around 340 PM MDT.

Other locations in the path of this storm include Fowler and Olney
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 10468 3839 10415 3809 10368 3790 10448
TIME...MOT...LOC 2136Z 306DEG 17KT 3829 10425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hodanish
Special weather statement, Aug 19, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Fri Aug 19 2022

COZ081-082-084-085-192300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
421 PM MDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Teller and
northwestern El Paso Counties through 500 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles northwest of Colorado Springs, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Divide around 430 PM MDT.

Other locations in the path of this storm include Woodland Park,
Green Mountain Falls, Crystola, Chipita Park and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 10528 3901 10526 3906 10492 3885 10497
TIME...MOT...LOC 2220Z 271DEG 12KT 3896 10519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:38 PM MDTSpecial Weather StatementPUBPueblo37 min
Aug 19, 5:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 19, 5:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Aug 19, 5:37 PM MDTFlash Flood WarningPUBEl Paso2 hr

Nearby

Special Weather Statements in Colorado, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.